Florida, 2017Lightning Strike in Florida, July 10, 2017
July 10, 2017 · NWS MOB · 1 event in 1 county or zone
A lightning strike killed a camper in northwest Florida.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning strike killed a camper in northwest Florida.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 10, 5:38 PM CST, 27 minutes earlier.
Area forecast discussion, Jul 10, 5:38 PM CST, 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
638 PM CDT Mon Jul 10 2017
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...
00Z issuance...Isolated to scattered shra/tsra occurring over the
interior is forecast to dissipate by mid evening. For the
terminals, VFR conditions forecast this evening with light winds.
/10
&&
.PREV DISCUSSION... /issued 401 PM CDT Mon Jul 10 2017/
NEAR TERM /Now Through Tuesday/...Atmospheric profile is slightly
more moist today with PWAT vales near and above 1.9 inches.
Ongoing daily thunderstorms should remained scattered throughout
our area until sundown. Overnight and with water temperatures near
80 degrees we could see the development of a land breeze with
offshore convection along the leading edge. Some of these storms
could then drift onshore by sunrise Tuesday.
Synoptically, Tuesday the surface high press system over the central
Gulf becomes more established and should allow for a relatively
consistent southerly wind flow. CAPE values will remain above 2500
J/kg so there should be plenty of energy and moisture to again see
thunderstorm development in the afternoon. Localized heavy rain,
gusty winds and lightning will be the main threats associated with
these storms.
Anticipate maximum temperatures in the low 90s. Areas under
the effects of thunderstorm cooled air may only see there maximum
temperatures reach the upper 80s. DJ/17
SHORT TERM /Tuesday night Through Thursday night/...An elongated
west-east upper level ridge will extend across the southern
conus through midweek, while upper level zonal flow resides over
the northern conus. An upper shortwave over extreme south central
Canada Wednesday morning will swing southeast over the Great
lakes region through Thursday night. However closer to home, an
upper level easterly wave or weak closed low is expected to move
westward over the southern tip of the Florida peninsula and into
the eastern Gulf of Mexico on Thursday. The axis of a surface
ridge extending from the western Atlantic across the northern gulf
coast to Texas will remain largely intact through the short term,
while an easterly wave or weak closed reflected at the surface
under the upper level system is also expected to enter into the
eastern gulf on Thursday. A light southerly wind flow will persist
across the forecast area through the short term.
The diurnal precipitation pattern will continue across the
forecast area through the short term, with dry conditions or
isolated showers and storms occurring during the overnight and
early morning hours, with scattered showers and storms occurring
during the afternoon and early evening hours. Some of the storms
will again be strong, capable of producing gusty surface winds,
small hail, torrential downpours, and frequent lightning.
Low temperatures through the short term will be in the lower 70s
inland areas, with mid 70s along the coastal sections. High
temperatures both Wednesday and Thursday will range from 90 to 95
degrees inland areas, with upper 80s at the beaches. /22
LONG TERM /Friday Through Monday/...The eastern edge of the
elongated upper ridge is expected to breakdown late in the week
as the aforementioned upper level trough digs further southeast
across the northeast conus and down the eastern seaboard. The
western edge will rebound northward into a large upper ridge,
allowing the ridge-trough upper level pattern across the conus to
return by the weekend. The axis of a surface ridge will begin to
break down late in the week as a surface boundary approaches from
the northwest. The easterly wave or weak closed low over the
eastern Gulf of Mexico is expected to continue moving westward
over the gulf through the long term, and we will continue to
monitor closely for an potential tropical development.
In the meantime, the diurnal precipitation pattern will continue
with isolated to scattered showers and storms occurring during
the overnight and early morning hours, and scattered to numerous
showers and storms occurring during the afternoon and early
evening hours. /22
MARINE...Weak surface ridging will continue to extend westward
from the Atlantic high across the central and northern Gulf of
Mexico through the week. As such a weak southerly wind regime is
expected over the marine zones during the day. Overnight land
breezes may also occur as sea surface temperatures are in the 80s.
Coastal showers and thunderstorms are still expected this week
and waves will remain 1-2 feet through the forecast period. DJ/17
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&
This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jul 10, 5:43 PM CST, 22 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Mobile AL
643 PM CDT Mon Jul 10 2017
ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-120000-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
643 PM CDT Mon Jul 10 2017
This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.
.DAY ONE...Tonight
Lingering isolated storms this evening over the interior, which
will likely bring brief strong wind gusts, frequent lightning and
locally heavy rains, are forecast to decrease in areal coverage by
mid to late evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There will be a chance of showers and thunderstorms each day
through the period. A few of the stronger storms will be capable
of producing brief strong wind gusts, frequent lightning strikes
and locally heavy rains.
.SPOTTER INFORMATION STATEMENT...
Activation of SkyWarn Severe Storm Spotter networks is not
expected through Sunday.
GMZ630>635-650-655-670-675-120000-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
643 PM CDT Mon Jul 10 2017
This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.
.DAY ONE...Tonight
Winds and seas will be locally higher near isolated to scattered
showers and thunderstorms mainly redeveloping during the pre-dawn
hours Tuesday. Frequent lightning will be likely in and near the
stronger storms. Isolated waterspouts will also be possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Winds and seas will be locally higher near isolated to scattered
storms. Frequent lightning will be likely in and near the
stronger storms that develop.
In the hours before
Special weather statement, Jul 10, 2:22 PM CST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Mobile AL
322 PM CDT MON JUL 10 2017
ALZ051-053-102100-
Clarke AL-Choctaw AL-
322 PM CDT MON JUL 10 2017
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...SOUTH
CENTRAL CHOCTAW AND NORTHWESTERN CLARKE COUNTIES UNTIL 400 PM CDT...
At 321 PM CDT, the strong thunderstorm was located 10 miles southwest
of Putnam, or 13 miles south of Butler, moving east at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of south central
Choctaw and northwestern Clarke Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3199 8807 3199 8780 3181 8777 3180 8825
3196 8825 3200 8811 3199 8810 3201 8809
TIME...MOT...LOC 2021Z 260DEG 15KT 3191 8813Special weather statement, Jul 10, 3:35 PM CST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Mobile AL
435 PM CDT MON JUL 10 2017
ALZ059-102200-
Escambia AL-
435 PM CDT MON JUL 10 2017
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN ESCAMBIA COUNTY UNTIL 500 PM CDT...
At 434 PM CDT, the strong thunderstorm was located 11 miles east of
East Brewton, or 12 miles east of Brewton, moving southwest at 5 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern
Escambia County.
LAT...LON 3100 8679 3100 8696 3112 8705 3120 8677
3119 8676 3120 8674 3118 8673 3118 8672
3119 8672 3119 8670 3104 8670
TIME...MOT...LOC 2134Z 062DEG 5KT 3109 8686Special weather statement, Jul 10, 3:38 PM CST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Mobile AL
438 PM CDT MON JUL 10 2017
ALZ060-102215-
Covington AL-
438 PM CDT MON JUL 10 2017
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
COVINGTON COUNTY UNTIL 515 PM CDT...
At 438 PM CDT, the strong thunderstorm was located near Andalusia.
This storm was nearly stationary.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Andalusia and Heath.
LAT...LON 3109 8657 3124 8665 3144 8640 3124 8625
TIME...MOT...LOC 2138Z 253DEG 0KT 3124 8649
Special weather statement, Jul 10, 3:42 PM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Mobile AL
442 PM CDT MON JUL 10 2017
ALZ053-102215-
Clarke AL-
442 PM CDT MON JUL 10 2017
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
CLARKE COUNTY UNTIL 515 PM CDT...
At 442 PM CDT, the strong thunderstorm was located over Grove Hill,
moving southeast at 20 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Grove Hill, Whatley and Fulton.
LAT...LON 3169 8793 3183 8780 3172 8755 3152 8772
TIME...MOT...LOC 2142Z 300DEG 17KT 3171 8778
Special weather statement, Jul 10, 5:14 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Mobile AL
614 PM CDT MON JUL 10 2017
ALZ055-056-059-102345-
Monroe AL-Conecuh AL-Escambia AL-
614 PM CDT MON JUL 10 2017
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...SOUTH
CENTRAL MONROE...NORTH CENTRAL ESCAMBIA AND SOUTHWESTERN CONECUH
COUNTIES UNTIL 645 PM CDT...
At 614 PM CDT, the strong thunderstorm was located near I65 And AL
113, or 14 miles southeast of Frisco City, moving northwest at 15
mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
I65 And AL 113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3130 8708 3114 8724 3127 8750 3143 8736
TIME...MOT...LOC 2314Z 126DEG 13KT 3126 8729
Lightning, Okaloosa
- When
- July 10, 6:05 PM CST
- Where
- Okaloosa County, 5 mi W of Baker
- Deaths
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 30.800, -86.784
A lightning strike killed a camper at the Wilderness Landing campground along the Blackwater River.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Indiana, July 10 to 12, 20171 death · $1.0 million · EF1 · 6 events
- Dust Storm in New Mexico, July 10, 20171 death · 3 injured · 1 event
- Tornado and Hail in Illinois, July 10, 2017$472,000 · EF0 · 22 events
- Tornado and Flash Flooding in Indiana, July 10 to 11, 2017$213,000 · EF1 · 4 events
- Flash Flood and Hail in Ohio, July 10 to 11, 2017$425,000 · 1 in hail · 2 events
- Tornado and Flash Flooding in Ohio, July 10, 2017$46,000 · EF0 · 29 events
- Damaging Winds in West Virginia, July 10, 2017$44,000 · 60 kt wind · 18 events
- Tornado and Flash Flood in Ohio, July 10, 2017$43,000 · EF0 · 9 events
- Tornadoes and Damaging Winds in Pennsylvania, July 10, 2017$38,000 · EF0 · 7 events
- Flash Flood in Michigan, July 10, 2017$40,000 · 1 event
- Damaging Wind and Lightning Strike in Arizona, July 10, 2017$35,000 · 54 kt wind · 3 events
- Damaging Winds in Arizona, July 10, 2017$35,000 · 56 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715399.